Alert archive / Delaware / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

September 4, 2020Kent County, Delaware; Caroline County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Sep 4, 2020, 12:59 AM EDT for Kent County, Delaware; Caroline County, Maryland. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2020, 12:59 AM EDT (04:59 UTC)
Expired
Sep 4, 2020, 1:45 AM EDT
In force
46 min
Issued by
NWS Philadelphia/Mount Holly

Counties Kent County, DE, Caroline County, MD

The radar

The Dover AFB radar (KDOX), 31 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 5.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2020-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2020-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2304 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS81 KPHI 040459
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
1259 AM EDT Fri Sep 4 2020

DEZ002-003-MDZ019-020-040545-
Inland Sussex-Kent-Talbot-Caroline-
1259 AM EDT Fri Sep 4 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SUSSEX...KENT...
NORTHEASTERN TALBOT AND CAROLINE COUNTIES...

At 1259 AM EDT, a strong thunderstorm was located over Denton, or 16
miles northeast of Easton, moving east at 30 mph.

Wind gusts up to 35 mph are possible with this storm.

Locations impacted include...
Dover, Easton, Georgetown, Milford, Seaford, Denton, Laurel,
Harrington, Camden, Federalsburg, Bridgeville, Greensboro, Oakland,
Ridgely, Preston, Ellendale, Bowers, Goldsboro, Queen Anne and
Woodside.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3861 7571 3865 7571 3869 7577 3868 7580
      3870 7580 3871 7584 3868 7592 3871 7600
      3871 7602 3874 7609 3912 7579 3915 7526
      3852 7543
TIME...MOT...LOC 0459Z 272DEG 27KT 3887 7579 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Sep 3, 9:23 PM EDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 3, 9:23 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
923 PM EDT Thu Sep 3 2020

.SYNOPSIS...
A cold front is expected to cross the area tonight and tomorrow
morning. In the wake of that cold front, high pressure is expected
to build in from the north, brining tranquil conditions through
at least the weekend. Heat and humidity could build again next
week as a low lifts across the Great Lakes region.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The remaining tornado watch has been taken down. We'll still
see a few tstms across Delmarva and ern NJ for a few more hours.
The cold front will push thru later tonight ending the showers
from W to E. Local fog is possible since the winds and drier air
won't mix well until Friday. Low temps and the fcst winds look
good, so no changes were needed for the update.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Strong cold air advection does indeed start pushing into the region
on Friday as a more significant front moves through early Friday
morning. We cloud see a shower or two mainly across southern DelMarVa
as there does seem to be a weak short wave that tracks across late
in the day. Rainfall totals would be low at best but the potential
is there so we've indicated a slight chance for some showers or isolated
thunderstorms. Highs will be tricky because even as there's cold air
advection aloft the skies will be mostly clear so we should reach
peak heating during the day. Highs generally will be in the low
80s with mid to upper 80s possible along the coastline.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Overview: For once, rather tranquil conditions are forecast
through much of the long term.

Details:
Friday Night through Sunday...Cold advection pattern continues
Friday night and by Saturday, most of the region should see
highs staying in the 70s. On Sunday, the center of the surface
high will have shifted offshore, so low level southwesterly
flow is expected to develop. Consequently, we'll see a modest
warming trend on Sunday, with highs mostly in the lower 80s.

Monday and Tuesday...Most guidance keeps an upper level trough
and associated surface low through the Great Lakes region well
west of our area through this period. With this solution, our
region should stay mostly dry through Tuesday. There should also
be a slow warming trend through this period with much of the
area seeing highs by Tuesday back into the mid 80s along with
dew points starting to creep up as well.

Wednesday and Thursday...By this timeframe the combination of a
moist southerly flow and an approaching system from the west
may bring a return to some showers and storms but there is
uncertainty on this at this time range. We stayed close to the
blended model guidance which brings in a chance for showers and
storms for both days. Temperatures look to remain near to
slightly above average for this time of year.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...Scattered showers and tstms will end from W to E thru
midnight. Clouds will decrease after that with the possibility
of some fog developing. I included this in many of the 00Z tafs.
Light and variable winds.

Outlook...
Friday through Tuesday...VFR conditions are expected through this
period. Northwesterly winds 5 to 15 kt through Saturday, becoming
southwesterly and southerly 5 to 10 kt Sunday and Monday and eventually
southeast around 5 knots by Tuesday. Moderate confidence.

&&

.MARINE...
Winds and seas are expected to be below Small Craft Advisory conditions
through tonight though scattered thunderstorms could result in locally
strong winds and higher waves.

Outlook...

Winds and seas should stay below SCA criteria through Tuesday.
However, gusts near 20 kt are possible Friday night into
Saturday morning.

Rip currents...
A moderate risk for the formation of dangerous rip currents is
expected to continue this evening. Tomorrow, wave height should
decrease slightly, bringing a return of a low risk of rip currents.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis
Near Term
Short Term
Long Term
Aviation...Deal/Fitzsimmons/Johnson
Marine...Deal/Fitzsimmons/Johnson
Hazardous weather outlook, Sep 3, 9:24 PM EDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
924 PM EDT Thu Sep 3 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-050130-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
924 PM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-050130-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
924 PM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-050130-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
924 PM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 3, 10:52 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1052 PM EDT THU SEP 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     MARINE TSTM WIND 5 E LONG NECK           38.61N 75.06W
09/03/2020  M45 MPH          ANZ455             DE   MESONET

            INDIAN RIVER INLET BRIDGE WEATHERFLOW SITE.

&&

JEO
Local storm report, Sep 3, 10:53 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1053 PM EDT THU SEP 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     MARINE TSTM WIND 2 WNW LEWES             38.79N 75.16W
09/03/2020  M48 MPH          ANZ431             DE   MESONET

            WEATHERFLOW SITE XLEW.

&&

JEO
Local storm report, Sep 3, 10:58 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1058 PM EDT THU SEP 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     LIGHTNING        2 NE LINCOLN            38.89N 75.40W
09/03/2020                   SUSSEX             DE   FIRE DEPT/RESCUE

            RESIDENTIAL STRUCTURE FIRE DUE TO A
            LIGHTNING STRIKE ON BARKSDALE CT. TIME
            ESTIMATED FROM RADAR.

&&

JEO
Local storm report, Sep 3, 11:05 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1105 PM EDT THU SEP 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND DMG     2 NNW MILFORD           38.94N 75.45W
09/03/2020                   KENT               DE   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN ON CHURCH HILL RD WITH
            SEVERAL OTHER POWER OUTAGE REPORTS IN THE
            AREA. TIME ESTIMATED FROM RADAR.

&&

JEO
Local storm report, Sep 4, 12:28 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1228 AM EDT FRI SEP 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     4 NNW COPPERVILLE       38.88N 76.20W
09/03/2020  M64 MPH          QUEEN ANNE'S       MD   PUBLIC

            CORRECTS TIME OF PREVIOUS TSTM WND GST
            REPORT FROM 4 NNW COPPERVILLE. MEASURED BY A
            TEMPEST WEATHER STATION ON BENNET POINT RD.

0719 PM     TSTM WND DMG     FEDERALSBURG            38.70N 75.77W
09/03/2020                   CAROLINE           MD   911 CALL CENTER

            COUNTY DISPATCH REPORTS 3 CALLS SO FAR FOR
            DOWNED TREES IN FEDERALSBURG. TIME ESTIMATED
            FROM RADAR.

0721 PM     TSTM WND DMG     2 ESE AGNER             38.74N 75.76W
09/03/2020                   CAROLINE           MD   FIRE DEPT/RESCUE

            DOWNED WIRES ON SMITHVILLE RD. TIME
            ESTIMATED FROM RADAR.

0730 PM     TSTM WND DMG     5 WNW BRIDGEVILLE       38.76N 75.70W
09/03/2020                   SUSSEX             DE   UTILITY COMPANY

            TREE DOWN ON WIRES NEAR THE INTERSECTION OF
            WHITNEY SWAMP RD AND BUCK FEVER RD. TIME
            ESTIMATED FROM RADAR.

0730 PM     TSTM WND DMG     4 WSW BRIDGEVILLE       38.71N 75.67W
09/03/2020                   SUSSEX             DE   UTILITY COMPANY

            TREE DOWN ON WIRES NEAR THE INTERSECTION OF
            FEDERALSBURG RD AND HARTZELL RD. TIME
            ESTIMATED FROM RADAR.

0733 PM     TSTM WND GST     1 S BRIDGEVILLE         38.73N 75.60W
09/03/2020  E60 MPH          SUSSEX             DE   PUBLIC

            THE SPOTTER ESTIMATED 60 TO 65 MPH WINDS ON
            THE SOUTH SIDE OF BRIDGEVILLE IN ASSOCIATION
            WITH A REAR FLANK DOWNDRAFT. TIME ESTIMATED
            FROM RADAR.

0735 PM     LIGHTNING        2 NE BRIDGEVILLE        38.76N 75.58W
09/03/2020                   SUSSEX             DE   FIRE DEPT/RESCUE

            STRUCTURE FIRE DUE TO A LIGHTNING STRIKE ON
            SUNNYSIDE RD. TIME ESTIMATED FROM RADAR.

0815 PM     TSTM WND DMG     1 SSW HAMILTON TWP      40.21N 74.73W
09/03/2020                   MERCER             NJ   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN IN HAMILTON TWP,
            ESPECIALLY ON REDFERN ST. TIME ESTIMATED
            FROM RADAR.

1010 PM     TSTM WND DMG     2 NNW MILFORD           38.94N 75.45W
09/03/2020                   KENT               DE   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN ON CHURCH HILL RD WITH
            SEVERAL OTHER POWER OUTAGE REPORTS IN THE
            AREA. TIME ESTIMATED FROM RADAR.

1020 PM     LIGHTNING        2 NE LINCOLN            38.89N 75.40W
09/03/2020                   SUSSEX             DE   FIRE DEPT/RESCUE

            RESIDENTIAL STRUCTURE FIRE DUE TO A
            LIGHTNING STRIKE ON BARKSDALE CT. TIME
            ESTIMATED FROM RADAR.

1042 PM     MARINE TSTM WIND 5 E LONG NECK           38.61N 75.06W
09/03/2020  M45 MPH          ANZ455             DE   MESONET

            INDIAN RIVER INLET BRIDGE WEATHERFLOW SITE.

1052 PM     MARINE TSTM WIND 2 WNW LEWES             38.79N 75.16W
09/03/2020  M48 MPH          ANZ431             DE   MESONET

            WEATHERFLOW SITE XLEW.

&&
Special weather statement, Sep 4, 12:59 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1259 AM EDT Fri Sep 4 2020

DEZ002-003-MDZ019-020-040545-
Inland Sussex-Kent-Talbot-Caroline-
1259 AM EDT Fri Sep 4 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN SUSSEX...KENT...
NORTHEASTERN TALBOT AND CAROLINE COUNTIES...

At 1259 AM EDT, a strong thunderstorm was located over Denton, or 16
miles northeast of Easton, moving east at 30 mph.

Wind gusts up to 35 mph are possible with this storm.

Locations impacted include...
Dover, Easton, Georgetown, Milford, Seaford, Denton, Laurel,
Harrington, Camden, Federalsburg, Bridgeville, Greensboro, Oakland,
Ridgely, Preston, Ellendale, Bowers, Goldsboro, Queen Anne and
Woodside.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3861 7571 3865 7571 3869 7577 3868 7580
      3870 7580 3871 7584 3868 7592 3871 7600
      3871 7602 3874 7609 3912 7579 3915 7526
      3852 7543
TIME...MOT...LOC 0459Z 272DEG 27KT 3887 7579

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 8:02 PM EDTSpecial Weather StatementPHIMercer, Middlesex, Somerset43 min
Sep 3, 10:04 PM EDTSpecial Marine WarningPHI56 min
Sep 3, 10:42 PM EDTSpecial Marine WarningPHI93 min
Sep 4, 5:39 PM EDTSpecial Marine WarningPHI39 min
Sep 3, 10:02 PM EDTSpecial Weather StatementPHIKent28 min
Sep 3, 10:14 PM EDTSevere Thunderstorm WarningPHIKent, Sussex61 min

Nearby

Special Weather Statements in Delaware, 2020Special Weather Statements in Maryland, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.